Kava tea may seem like a mild and natural relaxation aid, but it poses some significant hazards. The tea is made by simmering the roots of the kava plant in water and is often used to treat symptoms of anxiety and insomnia. Although it is effective as a sedative, stay away from kava unless your physician okays it. The U.S. Food and Drug Administration published a warning about the hazards of kava in 2010, and subsequent studies have confirmed that it is a potentially harmful substance.
The gravest danger of drinking kava tea is its association with severe liver problems. Kava-based nutritional products have been linked to at least 25 reports of liver disorders, including hepatitis, cirrhosis and fatal liver failure. In 2001, researchers reported in the "British Medical Journal" that a 50-year-old man who had taken kava daily for two months had developed hepatitis so severe that he needed a liver transplant. Since then, other serious cases have emerged, prompting officials to warn consumers against taking in excessive kava.
Drinking kava tea may affect your skin. Long-term use at high doses can cause your skin to become flaky, dry and yellowish, a sign of liver damage. It also may induce allergic skin reactions, such as contact dermatitis, according to researchers who published a study in "Phytotherapy Research" in 2012.They found that people who were hypersensitive to kava experienced delayed responses to kava tea. They developed skin inflammation and ichthyotic dermatitis, a condition that causes skin to become scaly.
Because kava has sedative properties, it can pose a danger to people in situations that require optimal cognitive function. Drinking kava tea can prolong the effects of anesthesia, so those who are going to have surgery should avoid this beverage. Kava also has intoxicating effects and may be dangerous in conjunction with alcohol consumption, according to the University of Maryland Medical Center. Kava-induced drowsiness could impair a person's ability to drive or operate machinery safely.
Kava tea may increase the effects of seizure medications, anti-anxiety drugs, depressants, diuretics and sleep aids, according to UMMC. It intensifies the side effects of some antihistamines and antipsychotics. Kava may also reduce the effectiveness of levodopa, a drug used to treat Parkinson's disease. In order to metabolize drugs, your body requires efficient liver function. If kava impairs your liver, your body won't be able to metabolize medications properly.
- Consumer Advisory: Kava-Containing Dietary Supplements May be Associated With Severe Liver Injury
- British Medical Journal: Hepatitis Associated with Kava, a Herbal Remedy for Anxiety
- Phytotherapy Research: Pacific Island 'Awa (Kava) Extracts, but not Isolated Kavalactones, Promote Proinflammatory Responses in Model Mast Cells
- University of Maryland Medical Center: Kava Kava
Maia Appleby is a NASM-certified personal trainer with more than 15 years of experience in the fitness industry. Her articles have been published in a wide variety of print magazines and online publications, including the Gale Encyclopedia of Nursing and Allied Health, New Moon Network and Bodybuilding.com.